A UBC expert has responded to reports in recent days that have implicated common anti-inflammatory drugs like ibuprofen as contributing to a worsening of the coronavirus infection.
On March 14, France's health minister, Olivier Véran, an MD and a neurologist, tweeted that people should beware of anti-inflammatories: "“The taking of anti-inflammatories [ibuprofen, cortisone … ] could be a factor in aggravating the infection. In case of fever, take paracetamol. If you are already taking anti-inflammatory drugs, ask your doctor’s advice.”
Since then, the information has been widely circulated in online publications and social media. Five days later, after initially expressing caution about taking the drug, the World Health Organization (WHO) tweeted on its official account: "Based on currently available information, WHO does not recommend against the use of ibuprofen."
UBC epidemiologist Mahyar Etminan responded in a release today (March 23) to the WHO "confusion" and rumours that taking popular ibuprofen-containing drugs like Advil and Motrin can cause coronavirus pneumonia or even make the virus's effect up to 10 times worse.
Etminan noted that caution should still be exercised when taking over-the-counter drugs to control fevers, advocating another common drug for relief before considering ibuproen.
"Until there is more scientific evidence on this issue, patients with mild to moderate fevers should use acetaminophen (Tylenol, Tempra), which has been regarded as the safest drug for pain and fever for decades.
"It’s important to remember that over-the-counter drugs like Advil and Tylenol do not shorten the duration of the illness itself, but offer relief from fever and pain resulting from COVID-19."
He added: "Low-grade fevers are generally harmless and a sign of the body’s immune system fighting an infection. When a high fever cannot be controlled with acetaminophen (Tylenol) alone, ibuprofen (Advil) can be used along with acetaminophen and then discontinued as soon as a patient’s temperature returns to normal.
"People should talk to their health care provider if they have questions or concerns about what to take."
Etminan said anecdotal stories from a few French physicians "cannot prove a causal link", and that information from Chinese scientists "that links the use of ibuprofen to negative outcomes in COVID-19...is purely theoretical and no clinical study has actually tested this hypothesis in COVID-19 patients who use ibuprofen".
He cautioned that high fevers in children should be reduced, in order to reduce the possibility of seizure. and that parents and caregivers should always be mindful to never give Aspirin to children with a fever.
"Children with viral infections including COVID-19 who have a sustained fever (38.3 C or more) might benefit from the addition of ibuprofen to acetaminophen. These patients should not be discouraged from using ibuprofen based on the current evidence. Aspirin should not be given to children for fever control due to the risk of Reye’s syndrome, a rare, but serious condition that causes swelling in the liver and brain."